Syncope in a Young Woman | Cardiology | JN Learning | AMA Ed Hub [Skip to Content]
[Skip to Content Landing]

Syncope in a Young Woman

Educational Objective
Based on this clinical scenario and the accompanying image, understand how to arrive at a correct diagnosis.
1 Credit CME

A 27-year-old woman with history of heroin use presented with syncope. She was standing and laying out a blanket for her dog before passing out. She denied prodromal symptoms and reported this was her first syncopal episode. She reported a few episodes of dizziness in the couple days prior to presentation but denied chest pain, shortness of breath, palpitations, or the recent use of illicit drugs or new medications. Shortly after arrival at the emergency department, she had a 50-second run of polymorphic ventricular tachycardia. Her vital signs and the results of her physical examination were normal. Troponin levels, thyroid levels, and the results of a complete blood cell count and metabolic panel were all normal. The results of imaging studies, including echocardiography, computed tomography (CT) pulmonary angiography, and brain CT, were also unremarkable. Coronary angiography found no evidence of obstructive coronary disease. The results of the urine toxicology test were negative. An initial electrocardiogram (ECG) at presentation was reviewed (Figure).

Please finish quiz first before checking answer.

You answered correctly!

Read the answer below and download your certificate.

You answered incorrectly.

Read the discussion below and retake the quiz.

Drug-induced QT prolongation

D. Send blood test for drug levels

The ECG (Figure) showed sinus bradycardia with broad-based, diffuse T-wave inversion and prolonged QT interval (corrected QT interval of 620 milliseconds). The differential diagnosis included ischemia, elevated intracranial pressure, pericarditis, myocarditis, Takotsubo cardiomyopathy, pulmonary embolism, congenital long QT syndromes, and drug-induced QT prolongation. In a patient with a history of substance use, causes of drug-induced prolonged QT interval that should be considered include cocaine use, methadone overdose, and loperamide use. Loperamide is a piperidine derivative and a μ-opioid agonist with antisecretory and antimotility activity. Informally known as “poor man’s methadone,” loperamide is readily available over the counter and is often used for self-treating opioid withdrawal symptoms or to achieve opioidlike euphoric effects when stronger narcotics are not accessible.1 Loperamide blocks L-type calcium channels and delayed rectifier potassium channels and has structural similarities to methadone. These properties are postulated to be possible mechanisms of QT interval prolongation and subsequent life-threatening ventricular arrhythmia in overdosed patients.2,3 Illicit loperamide use has been increasingly reported since the first documented case in 2005.1 The US Food and Drug Administration (FDA) first issued a warning about the misuse of loperamide in June 2016. The maximum approved daily dosage for adults is 8 mg per day for over-the-counter use and 16 mg per day for prescription use. In September 2019, the FDA approved changes to the product packaging to limit each carton to no more than 48 mg of loperamide.4 The dosage in the case reports of torsades de pointes (TdP) associated with loperamide overdose varies widely from 60 to 800 mg daily.3,5 In addition to syncope and ventricular arrhythmia, presenting symptoms may include abdominal cramps, nausea, vomiting, and constipation. ECG findings may include bradycardia, markedly prolonged QT interval, QRS widening, and ventricular arrhythmias.5 The short-term management of loperamide toxic effects is similar to the treatment of acquired QT prolongation. Unstable patients with TdP require prompt defibrillation and treatment with intravenous magnesium. For stable patients with multiple self-terminating episodes of TdP, supportive treatments include treatment with intravenous magnesium, correction of electrolyte derangements, and interventions to increase heart rate in those with bradycardia, such as overdrive atrial pacing and isoproterenol infusion. Antiarrhythmic medications with prolonged QT effect, including class Ic and III antihiarrhythmics and amiodarone, should be avoided. Loperamide is a lipophilic, highly protein-bound drug (97%) and is unlikely to be eliminated by dialysis.6 Although the data are limited, intravenous lipid emulsion has been successfully used in the setting of severe cardiac toxic effects in several case reports.5 After surviving loperamide toxic effects, patients should be screened for an underlying opioid use disorder to reduce the risk of further events.

Survey Complete!

Sign in to take quiz and track your certificates

Buy This Activity

JN Learning™ is the home for CME and MOC from the JAMA Network. Search by specialty or US state and earn AMA PRA Category 1 CME Credit™ from articles, audio, Clinical Challenges and more. Learn more about CME/MOC

Article Information

Corresponding Author: Tanyanan Tanawuttiwat, MD, MPH, Cardiovascular Division, Indiana University Medicine, 1800 N Capital Ave E300B, Indianapolis, IN 46202 (ttanawu@iu.edu).

Published Online: November 4, 2020. doi:10.1001/jamacardio.2020.5337

Conflict of Interest Disclosures: None reported.

Additional Contributions: We thank the patient for granting permission to publish this information.

References
1.
Daniulaityte  R , Carlson  R , Falck  R ,  et al.  “I just wanted to tell you that loperamide WILL WORK”: a web-based study of extra-medical use of loperamide.   Drug Alcohol Depend. 2013;130(1-3):241-244. doi:10.1016/j.drugalcdep.2012.11.003PubMedGoogle ScholarCrossref
2.
Enakpene  EO , Riaz  IB , Shirazi  FM , Raz  Y , Indik  JH .  The long QT teaser: loperamide abuse.   Am J Med. 2015;128(10):1083-1086. doi:10.1016/j.amjmed.2015.05.019PubMedGoogle ScholarCrossref
3.
Upadhyay  A , Bodar  V , Malekzadegan  M ,  et al.  Loperamide induced life threatening ventricular arrhythmia.   Case Rep Cardiol. 2016;2016:5040176. doi:10.1155/2016/5040176PubMedGoogle Scholar
4.
US Food and Drug Administration. FDA limits packaging for anti-diarrhea medicine loperamide (Imodium) to encourage safe use. Accessed November 30, 2019. https://www.fda.gov/drugs/drug-safety-and-availability/fda-limits-packaging-anti-diarrhea-medicine-loperamide-imodium-encourage-safe-use
5.
Wu  PE , Juurlink  DN .  Clinical review: loperamide toxicity.   Ann Emerg Med. 2017;70(2):245-252. doi:10.1016/j.annemergmed.2017.04.008PubMedGoogle ScholarCrossref
6.
Ashley  C , Dunleavy  A .  The Renal Drug Handbook: The Ultimate Prescribing Guide for Renal Practitioners. CRC Press; 2018.
If you are not a JN Learning subscriber, you can either:
Subscribe to JN Learning for one year
Buy this activity
jn-learning_Modal_LoginSubscribe_Purchase
Close
If you are not a JN Learning subscriber, you can either:
Subscribe to JN Learning for one year
Buy this activity
jn-learning_Modal_LoginSubscribe_Purchase
Close
With a personal account, you can:
  • Access free activities and track your credits
  • Personalize content alerts
  • Customize your interests
  • Fully personalize your learning experience
Education Center Collection Sign In Modal Right
Close

Name Your Search

Save Search
Close
With a personal account, you can:
  • Track your credits
  • Personalize content alerts
  • Customize your interests
  • Fully personalize your learning experience
jn-learning_Modal_SaveSearch_NoAccess_Purchase
Close

Lookup An Activity

or

Close

My Saved Searches

You currently have no searches saved.

Close
With a personal account, you can:
  • Access free activities and track your credits
  • Personalize content alerts
  • Customize your interests
  • Fully personalize your learning experience
Education Center Collection Sign In Modal Right
Close